Suffering from depression

I was taken ill late August coughing up blood ,found nothing after various tests,but I had pleurisy,so was in bed for about 5 weeks,the I coughed up blood again,I was told it is my bronchiectisis,plus lupus and being on warfarin,and is likely to happen again,so I dread every time I cough it's going to happen again,.It has really knocked me back and can't stop thinking about my health.I was assessed this week and told I have mild to moderate depression,anxiety and health anxiety so am going to try cognitive therapy.I just feel so pathetic at the moment.I wonders if anyone else has tries this therapy and if it worked?

11 Replies

  • Cognitive therapy definitely works to help relieve depression and anxiety, especially situational anxiety where you can have hope that you will recover and return to more normal days. It's possible you may also benefit from a short course of antidepressant medication, but that's for your Dr. to determine. If you continue to have depression and anxiety a psychiatrist is the best Dr. for you.

    I've had chemical imbalance depression and anxiety for decades and been treated with both medication and cognitive behavioral therapy with great success. It's the nature of depression to make you think your situation is hopeless and it's your business to realize that common sense tells you there is always hope and you will not always be feeling under the weather. CBT also can teach you how to handle stresses without becoming overly anxious. You have a lot of control over this reaction and that's the good news. Be assured, you're on the right track!

  • Thank you for that,I have tried some medications,but they don't seem to agree with me,so I saw my gp yesterday and he has given me some syrup to try so I can get take a small dose to start,as I do have a sensitive liver and get reactions to various meds.Hopefully I won't have to wait to long for therapy, regards Jan

  • A small amount sounds good since you're sensitive to drugs in general. I haven't heard of a syrup. Can you tell me it's name? Many drugs can be taken in small amounts. Often the 1st drug you try isn't the one that helps you with the fewest side effects. It's not unusual to try several until you find the right one for you. I'm hoping you find the right one on the 1st try!

  • Hi it is called Fluoxetine 5ml oral solution,but my gp has told me to take 2.5 ml daily,but less if I want to at first.Hope this of help to you. Jan

  • Good luck Mousey1 with your cognitive therapy. I wanted to let you know that I have been spitting up quite a lot of blood for 6 years now. Not sure why except my consultant has said it can happen with people with lupus. I have found that for me it seems to happen after too much exposure to UV lighting in shops/spot lights,

    computer screens etc. I have had a couple of chest x-rays but it shows nothing. I know it is not pleasant to live with. How long has it been happening with you?

  • Hi, The first episode was about 4years ago,but I was told it was called pseudomonas think that's how you spell it.Then late Aug this year suddenly started coughing up blood which was quite a lot so called 999.I was kept in and had endoscopy and ct lung scan. Found I had pleurisy.then about 6 weeks ago happened again,went to hospital again and consultant said it was combination of bronchiectisis ,lupus and being on warfarin and it was nothing to worry about and it could happen again,both times my inr was raised whether that is a factor I don't know,it's just unnerved me,how do you cope.This last year my lupus has got worse and my life has changed,find it hard trying to accept it.I also had a stroke of which I made a good recovery,probably caused by lupus as I wasn't diagnosed at that time. Regards jan

  • You sound as if you are having a bad time. I am glad you have made a good recovery from a stroke. I had a complete fit when I started spitting up blood. I mentioned to to the consultant along with other things. He told me he could only address one thing at a time. So, I left the hospital very upset as it seemed of little importance to him! It used to happen (as mentioned this has been 6 years so far) at least twice a week. At times quite a lot of blood. I wondered how I could be alive and bleeding inside. At times my lung burns and I can feel it inflamed. It seemed to improve when I went on methotrexate with an odd episode. However, it seems to be happening more frequently again including last night. I was out, UV lights and became very tired quickly. So, not sure if it was that. I have gone each year and my life has also totally changed so I know how you feel too. I have now bee referred to Louise Coote Lupus Unit at Guys Hospital so will mention it to them. Take Care.

  • I am so sorry you are having a rough time of it.mine seems minor compared to yours, I can't seem to really pinpoint mine.I wish you all the the best and hope you get on ok at Guys.Lets hope the future for us lupus sufferers will get better and one day find a cure.regards Jan

  • Thank you. I agree, I live in hope!

  • Hi mousy1,

    I haven't replied until now because I didn't receive a notice that you replied to my question. I usually get a notice but I'm new here and don't know all of the ins and outs of this site. As a disabled laboratorian, I can fill in some blank places in your story you've told so far.

    You said you're on fluoxetine 2.5 mg which is Prozac in a very tiny amount. Have you felt any effect of being on it? I'm guessing you're starting out on a very low dose and will try to work up slowly until it helps you without too many bad side effects. This is a great drug to be on. It's still the gold standard of antidepressants. Hopefully it works for you.

    When you said your 1st episode of coughing up blood 4 years ago led to your learning you had pseudomonas, I'm not sure if you knew that pseudomonas is a bacterial infection that occurs mostly in people that are already ill or immune compromised. You are definitely immune compromised because you have lupus, which is an autoimmune disease. A pseudomonas infection can be quite nasty and hard to treat.

    Next you said you had bronchiectasis, another nasty thing that leads to more lung infections. And then pleurisy! You must have gone through so much misery! I wish I could take it all away from you.

    The warfarin thins your blood, which only aggravates and contributes to you coughing it up. You can also have a stroke from being on warfarin. Doctors don't like to tell you this but it's true. Your raised INR means your blood is thinner than it should be, than the Dr. is medically trying to keep it. There is too much warfarin and the amount needs to be reduced to get that INR down closer to a safe level. A high INR means a higher risk of bleeding: a higher risk of stroke, coughing up blood, bleeding too much in the case of an injury, a risk of too much bleeding PERIOD. Yes, lupus may have caused your stroke, but if you were on warfarin at the time, it's possible that warfarin is the culprit.

    Warfarin is notorious for being difficult to keep at steady therapeutic levels. It tends to drift up too high or down too low. There are other drugs these days that stay at safe levels more consistently. Possibly you can try one of these drugs if you ask your Dr. about them. He or she would know if there is one that's right for you.

    This is very long, so I'll stop here. I wish you the very best of health and no more troubles.

  • Hi,thank you for replying.I wasn't on warfarin when I had my stroke a was being treated for high blood pressure,was put on aspirin after.Found I had lupus about 6 years later when I was put on warfarin,then 2 and half years ago I had a dvt in my leg and part of clot had travelled to my lung,so my inr target was raised.So like you get pretty fed up with one thing and another,I just target level steady then get infection and antibiotics upset it all again ,You can't win,Take care, all the best jan

You may also like...